Illinois, 2026

Damaging Winds in Illinois, January 8, 2026

January 8, 2026 · NWS LSX · 4 events in 4 counties and zones

Remnant convection from Oklahoma pushed into the bi-state area and strengthened with the help of a potent low-level jet. These renewed thunderstorms were able to cause sporadic wind damage in south-central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Remnant convection from Oklahoma pushed into the bi-state area and strengthened with the help of a potent low-level jet. These renewed thunderstorms were able to cause sporadic wind damage in south-central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 8, 5:33 PM CST, 1 hour 37 minutes earlier. Its key messages:

  • There remains a limited potential for a brief tornado or two across mainly areas along and south of I-70 late this afternoon through the evening, but confidence is low overall. Sporadic damaging wind gusts are also possible.
  • Some some light rain may change over to snow briefly late Friday night through Saturday morning across northeast/central Missouri, confidence remains low that impactful accumulations will occur.
  • A sharp cooldown is expected this weekend, along with brisk west winds.
Area forecast discussion, Jan 8, 5:33 PM CST, 1 hour 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
533 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- There remains a limited potential for a brief tornado or two
  across mainly areas along and south of I-70 late this afternoon
  through the evening, but confidence is low overall. Sporadic
  damaging wind gusts are also possible.

- Some some light rain may change over to snow briefly late Friday
  night through Saturday morning across northeast/central
  Missouri, confidence remains low that impactful accumulations
  will occur.

- A sharp cooldown is expected this weekend, along with brisk west
  winds.

&&

.SHORT TERM... (Through Late Friday Afternoon)
Issued at 128 PM CST Thu Jan 8 2026

The most pressing item of concern within this forecast period
continues to be the potential for isolated severe
showers/thunderstorms this afternoon through the evening, as there
remains a limited potential for brief tornadoes and/or occasional
damaging wind gusts. The bulk of this discussion will focus on
today's threat, with a shorter section focusing on the limited
potential for light snow accumulations tomorrow night and Saturday
morning.

As of 1 PM, all eyes are on the approach of a round of widespread
showers and a few sporadic thunderstorms, which is now encroaching
upon central Missouri. This activity is remnant from much more
robust convection that produced severe weather across central
Oklahoma earlier this morning, including a couple of likely
tornadoes. Fortunately, waning instability later in the morning has
caused this activity to gradually weaken, with a significant drop in
lightning activity and only a few stronger line segments moving
through the Springfield, MO area.

However, mesoanalysis and high resolution model guidance continues
to suggest that a strong low level jet will rapidly transport a warm
and moisture-rich airmass northeastward into our area this afternoon
and evening. This trend has resulted in a slight increase in
instability projections in high resolution model guidance over the
past several runs this morning, and while the amounts are still
marginal (250-750 J/kg MLCAPE) and mid-level lapse rates remain
poor thanks to some mid level subsidence, this is just enough
instability to be a concern for severe thunderstorms within this
very strongly sheared environment (55-70 kt effective bulk shear).
Meanwhile, we will also need to keep an eye on the potential for
clearing clouds and a resulting instability boost, although this
seems unlikely to occur ahead of the current shower activity in
our area, and moreso to our west and possibly into Central
Missouri later in the afternoon and early evening. More on that
later.

In any case, while our confidence remains relatively low that we
will get strong enough updrafts that are able to adequately tap into
the ample low level shear and helicity, there remains a concern for
a tornado or two associated with one or more QLCS's or low-topped
supercells across parts of our area from roughly 3 PM through 9 PM,
and possibly even a couple hours later if the strong warm/moist
advection persists. This also remains most likely across southeast
Missouri and southwest Illinois, but it wouldn't be a complete shock
to see this as far north as the I-70 corridor and STL metro area.
The primary driver of this is the abundant low-level shear (50-65kt
0-3km / 40-50kt 0-1km shear) and long, curved hodographs, which will
be more than sufficient for tornadoes if the resulting helicity can
be adequately stretched. Isolated damaging wind gusts also remain
possible, along with perhaps some small hail (less than 1/2 inch).
While the forward speed of this activity is likely to slow as it
becomes aligned more parallel to the mean flow, most of the initial
activity will exit the area to the east before midnight.

Just behind this initial activity, we will also need to watch for a
potential secondary development late in the evening, particularly if
stratus clears soon to our northwest and we can get a bit of extra
heating. CAMS have hinted at this to varying degrees, with some
developing robust convection just behind this initial line. However,
most suggest that this later activity would be weaker and within a
more stable, and less strongly sheared environment, so our
confidence is very low that it would pose a significant threat.

Finally, the cold front will slowly move southeast through the
night, and aside from a few straggling showers along the boundary
itself it should put an end to the bulk of our precipitation.
Meanwhile, gusty southerly winds during the day (15-25 mph with
gusts to 35) will veer to the west as the boundary moves through,
but likely will remain elevated through the night before turning to
the northwest and weakening considerably by tomorrow morning. Dry
conditions remain most likely tomorrow, with much cooler
temperatures in all areas aside from our far southeast in the
vicinity of the stalled front.

BRC

&&

.LONG TERM... (Friday night through Next Thursday)
Issued at 128 PM CST Thu Jan 8 2026

Overnight Friday, attention turns to the next approaching system,
which is more accurately described as the merger of two separate
systems - both a southern stream and northern stream shortwave -
into a larger trough. While the bulk of the resulting impacts from
such a dynamic evolution are likely to occur to our northeast across
the Great Lakes area, we do catch the early stages of this merger,
and we still expect a round of light, frontogenetically driven
precipitation to move through our area late Friday night through
Saturday.

While latest model guidance has shifted the precipitation slightly
farther south, it has not done so with temperatures, so our expected
impacts remain relatively unchanged, and generally minor. Surface
temperatures for our area remain a bit on the warm side, and so
while we will likely see a changeover to snow for a brief period in
parts of our area Saturday morning, the chance for impactful
accumulations on roadways remains quite low. 90th percentile amounts
(worst case) in0 ensemble guidance are only up to about 1/2 inch,
which is in line with previous forecasts. It should also be noted
that some of the higher-end forcing parameters (notably 500-700mb
omega) have reduced slightly, reducing our confidence in brief,
rate- driven accumulations, even though there are a few soundings
in deterministic models that maintain a saturated dendritic growth
zone for a brief period.

Otherwise, the primary story over the weekend remains the drop in
temperatures, which remains on track with afternoon highs generally
in the 30s to low 40s. Sunday also remains the coldest day of the
weekend. Breezy west winds will add a bit of bite to those
values also, although much of this will occur Saturday through
Sunday morning before weakening Sunday afternoon.

Temperatures remain likely to warm again briefly Monday and Tuesday,
with another cooling trend expected Wednesday onward. There are
some hints of light precipitation with a passing clipper system
Wednesday, but little can be said about its potential impact at
this stage.

BRC

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 518 PM CST Thu Jan 8 2026

The line of showers extending from west central Illinois through
eastern Missouri will move through the St. Louis metro TAFs
through 02Z bringing IFR conditions. There is a low chance of
thunderstorms with this line. A cold front will move through
UIN/COU/JEF between 03-08Z bringing a chance (PROB30) of showers.
Low clouds will move in behind this front that will bring MVFR
ceilings beginning at 03Z at UIN, and 04Z at COU/JEF, and 09Z at
the St. Louis area terminals. There will also be IFR ceilings late
tonight and early Friday. Winds will gust up to 25 knots through
tonight before decreasing on Friday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 8, 1:57 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
157 PM CST Thu Jan 8 2026

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
157 PM CST Thu Jan 8 2026

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

There is a low chance for thunderstorms late this afternoon and
tonight. A storm or two may become strong to severe, capable of brief
tornadoes and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The St Louis radar (KLSX), 115 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bond

When
January 8, 7:10 PM CST
Where
Bond County, 1.28 mi WSW of Durley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.920, -89.390

Thunderstorm winds downed a tree across the intersection of North Idler Lane and Iron Gate Trail near Greenville.

Thunderstorm Wind, Macoupin

When
January 8, 7:30 PM CST
Where
Macoupin County, 1.75 mi ENE of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.080, -89.700

Thunderstorm winds felled a tree across County Road 000E. This storm went on to cause damage in Macoupin County.

Thunderstorm Wind, Montgomery

When
January 8, 7:40 PM CST to 7:50 PM CST
Where
Montgomery County, 1.27 mi WSW of Irving to 3.38 mi SE of Ohlman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -89.420

Thunderstorm winds caused sporadic damage from Hillsboro northeastward to the Shelby/Montgomery/Christian county line. Municipalities include Irving, where a power pole was downed near McCords Trail and IL 16 along the Union Pacific railroad, Witt, Coalton, Nokomis, and Ohlman.

Thunderstorm Wind, Clinton

When
January 8, 10:10 PM CST
Where
Clinton County, 0.88 mi SW of Shattuc
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.610, -89.190

Thunderstorm winds downed limbs in Shattuc.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305161, 1305159, 1305158, 1305160.